Certain pain medications increase the risk of bleeding in patients on warfarin (coumadin®, Jantoven). Two mechanism can be at play: (1) non-steroidal pain medications (NSAIDs = non-steroidal anti-inflammatory drugs) may lead to gastritis which can lead to bleeding into the stomach, made worse by being on “blood thinners”, and (2) pain medications taken on a regular basis may interfere with warfarin, leading to an increase in INR, increasing the risk for bleeding.
The table below lists oral pain medications that do not increase the risk for bleeding in patients on anticoagulants if taken occasionally (PRN), as they are not NSAIDs. They can also be taken on a regular basis, but in that case an INR should be checked about 4-5 days after starting the drug, and again about 10 days later, to make sure that there has not been an interaction of the newly taken regular pain medication on warfarin metabolism and the INR.
Table. Safe pain medication options in the patient on “blood thinners
|Generic name||Brand name, examples|
|Weaker pain medication||Acetaminophen||Tylenol|
|Intermediate strength pain medications||Tramadol||Ultram, Ultracet|
|Hydrocodone||Lorcet, Lortab, Vicodin|
|Stronger pain medications||Hydromorphone||Dilaudid|
Disclosure: I have no financial conflict of interest to this blog entry.
Last updated: Nov 30th, 2010